Alert archive / South Carolina / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 116, NWS Columbia, SC
NWS Columbia, SC issued this severe thunderstorm warning at Sep 17, 2014, 4:30 PM EDT for Bamberg County, Orangeburg County, South Carolina. It was in force for 60 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 17, 2014, 4:30 PM EDT (20:30 UTC)
- Expired
- Sep 17, 2014, 5:30 PM EDT
- In force
- 60 min
- Issued by
- NWS Columbia, SC
- Area
- Storm-based polygon
Counties Bamberg County, SC, Orangeburg County, SC
The radar
The Columbia radar (KCAE), 66 km from the middle of the area, began a volume at 20:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 17, 4:30 PM EDT | HAIL 0.5 | Bamberg, SC | |
| Sep 17, 4:35 PM EDT | HAIL 1 | Bamberg, SC | REPORT OF QUARTER-SIZE HAIL IN BAMBERG |
| Sep 17, 4:45 PM EDT | TSTM WND DMG | 5 Nw Cordova, SC | ORANGEBURG DISPATCH REPORTED POWERLINES DOWNED ON NORWAY RD. TIME ESTIMATED BY RADAR. |
| Sep 17, 4:59 PM EDT | HAIL 1 | 2 Wnw Cordova, SC | QUARTER SIZE HAIL ON HWY 301 AT LEGRAND SMOAK ST. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 5 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 8.5 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 886 J/kg
- Mixed-layer CIN
- -38 J/kg
- Mixed-layer LCL
- 584 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- -8 m²/s²
- 0-3 km storm-relative helicity
- -20 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.3
The text
As transmitted, in the capitals the NWS used until 2016.
486
WUUS52 KCAE 172030
SVRCAE
SCC009-075-172130-
/O.NEW.KCAE.SV.W.0116.140917T2030Z-140917T2130Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
430 PM EDT WED SEP 17 2014
THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
BAMBERG COUNTY IN CENTRAL SOUTH CAROLINA
CENTRAL ORANGEBURG COUNTY IN CENTRAL SOUTH CAROLINA
* UNTIL 530 PM EDT
* AT 427 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
BAMBERG...AND MOVING NORTHEAST AT 15 MPH.
* SOME COMMUNITIES IN THE WARNING AREA INCLUDE ORANGEBURG...
DENMARK...BROOKDALE...BRANCHVILLE...BOWMAN AND BAMBERG
REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR USE WWW.FACEBOOK.COM/NWSCOLUMBIA AND EMAIL
CAEWX@NOAA.GOV TO RELAY SEVERE WEATHER REPORTS.
LAT...LON 3360 8088 3339 8060 3330 8059 3313 8106
3333 8121
TIME...MOT...LOC 2030Z 243DEG 12KT 3328 8106
$$
HC1 follow-up statement
089
WWUS52 KCAE 172056
SVSCAE
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
456 PM EDT WED SEP 17 2014
SCC009-172106-
/O.CAN.KCAE.SV.W.0116.000000T0000Z-140917T2130Z/
BAMBERG SC-
456 PM EDT WED SEP 17 2014
...THE SEVERE THUNDERSTORM WARNING FOR BAMBERG COUNTY IS CANCELLED...
REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR USE WWW.FACEBOOK.COM/NWSCOLUMBIA AND EMAIL
CAEWX@NOAA.GOV TO RELAY SEVERE WEATHER REPORTS.
LAT...LON 3324 8085 3325 8088 3331 8095 3332 8097
3342 8110 3345 8106 3359 8087 3339 8060
3330 8059 3321 8084
TIME...MOT...LOC 2056Z 234DEG 27KT 3340 8085
$$
SCC075-172130-
/O.CON.KCAE.SV.W.0116.000000T0000Z-140917T2130Z/
ORANGEBURG SC-
456 PM EDT WED SEP 17 2014
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM EDT
FOR ORANGEBURG COUNTY...
AT 455 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED NEAR ROWESVILLE...OR 7 MILES SOUTH OF ORANGEBURG...MOVING
NORTHEAST AT 30 MPH.
THIS STORM HAS A HISTORY OF PRODUCING QUARTER SIZE HAIL AND DOWNING
TREES.
OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
BROOKDALE AND BOWMAN
REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR USE WWW.FACEBOOK.COM/NWSCOLUMBIA AND EMAIL
CAEWX@NOAA.GOV TO RELAY SEVERE WEATHER REPORTS.
LAT...LON 3324 8085 3325 8088 3331 8095 3332 8097
3342 8110 3345 8106 3359 8087 3339 8060
3330 8059 3321 8084
TIME...MOT...LOC 2056Z 234DEG 27KT 3340 8085
$$
HCWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 17, 2:16 PM EDT, 2 hours 14 minutes earlier.
Area forecast discussion, Sep 17, 2:16 PM EDT, 2 hours 14 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE COLUMBIA SC 216 PM EDT WED SEP 17 2014 .SYNOPSIS... WEAK FRONT ACROSS THE EASTERN MIDLANDS WILL PUSH TO THE COASTAL PLAIN THIS AFTERNOON AND OFF THE COAST THURSDAY. HIGH PRESSURE WILL BRING DRY WEATHER AND BELOW NORMAL TEMPERATURES TO THE AREA FOR THURSDAY THROUGH THE WEEKEND. ANOTHER COLD FRONT WILL BRING A CHANCE FOR SHOWERS AND THUNDERSTORMS EARLY NEXT WEEK. && .NEAR TERM /THROUGH TONIGHT/... UPPER TROUGH OVER THE E CONUS...WITH A SERIES OF IMPULSES EXPECTED TO MOVE THROUGH. LATEST SURFACE ANALYSIS SUGGESTS A FRONTAL BOUNDARY IS STRETCHED ACROSS THE NORTHERN FORECAST AREA (FA)...WITH A POSSIBLE WEAK SURFACE TROUGH NEAR THE SOUTHERN FA/CSRA. WEAK IN SITU WEDGE/PERSISTENT LOW CLOUDS STILL AFFECTING MUCH OF THE NORTHERN HALF OF THE FA. THESE BOUNDARIES IN ADDITION TO A POSSIBLE SEA BREEZE COULD RESULT IN SCATTERED AFTERNOON AND EARLY EVENING CONVECTION...FAVORING CENTRAL AND SOUTHERN AREAS WHERE BEST HEATING AND INSTABILITY EXPECTED. MODEL GUIDANCE STILL INDICATING MIXED RESULTS WITH RESPECT TO PLACEMENT AND EXTENT OF CONVECTION...BUT THINK SLIGHT CHANCE POPS NORTH TO CHANCE POPS CENTRAL AND SOUTH ARE IN ORDER. DRY AIR ALOFT NOTED IN WATER VAPOR IMAGERY COULD PROVIDE A THREAT OF AN ISOLATED SEVERE STORM CAPABLE OF PRODUCING A STRONG WIND GUST. ANY CONVECTION EXPECTED TO DISSIPATE BY LATE EVENING...THEN FAIR WEATHER OVERNIGHT. LOW CLOUDINESS AND POSSIBLY FOG EXPECTED TO DEVELOP LATE TONIGHT. && .SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/... THE UPPER TROUGH OVER THE EASTERN CONUS IS FORECAST TO DEEPEN WITH A CUT OFF LOW DEVELOPING OVER SOUTHEAST GA ON FRIDAY. H5 TEMPERATURES ARE FORECAST AS LOW AS MINUS 11C. WEAK INSTABILITY IS FORECAST FOR THE MIDLANDS AND CSRA WITH MODERATE INSTABILITY FARTHER SOUTH BENEATH THE UPPER LOW. A LARGE AREA OF SURFACE HIGH PRESSURE CROSSING SOUTHERN CANADA AND THE GREAT LAKES WILL MOVE EAST TO THE NORTH ATLANTIC COAST. ALL MODELS FORECAST THE HIGH PRESSURE TO RIDGE INTO OUR AREA BRINGING NORTHERLY WINDS AND COLD AIR ADVECTION THROUGH FRIDAY NIGHT. EXPECT SEVERAL HARD TO TIME WEAK SHORT WAVES TO CROSS THE ARE IN NORTHWEST FLOW ALOFT. MOISTURE APPEARS TO BE SHALLOW...SO KEPT THE FORECAST DRY...BUT INCREASED CLOUD COVER. THE 12Z MODELS HAVE BEGUN TO INCREASE POPS ACROSS THE AREA BOTH THURSDAY AND FRIDAY. GIVEN SHALLOW MOISTURE AND LACK OF OMEGA...WILL NOT FOLLOW. HIGH TEMPERATURES WILL BE IN THE UPPER 70S TO LOWER 80S WITH OVERNIGHT LOWS IN THE LOWER TO MIDDLE 60S. && .LONG TERM /SATURDAY THROUGH WEDNESDAY/... BOTH THE GFS AND ECMWF INDICATE WEAK CYCLONIC UPPER FLOW ACROSS THE NORTHERN TIER STATES SATURDAY WITH A WITH CUTOFF LOW OFF THE SOUTHEAST COAST. THE TROUGH IS PROGGED TO DEEPEN OVER THE EASTERN CONUS THROUGH EARLY NEXT WEEK. WEDGE CONDITIONS WILL PERSIST ACROSS THE FORECAST AREA SATURDAY AND SUNDAY WITH THE NEXT COLD FRONT EJECTING THE WEDGE AS IT MOVES INTO THE REGION MONDAY. THIS WILL KEEP DRY CONDITIONS OVER THE REGION THROUGH SUNDAY WITH LOW CHANCE POPS MONDAY AND TUESDAY AS THE FRONT CROSSES THE FORECAST AREA. GIVEN MOIST ONSHORE FLOW AND ABOVE AVERAGE POPS SHOWN BY THE GFS ENSEMBLES...WILL KEEP LOW CHANCE POPS FOR WEDNESDAY, ALSO. TEMPERATURES THROUGH THE LONG TERM WILL BE BELOW NORMAL. && .AVIATION /18Z WEDNESDAY THROUGH MONDAY/... SATELLITE AND SURFACE OBS INDICATE PERSISTENT CLOUDINESS REMAINS OVER MUCH OF THE FORECAST AREA (FA). IT APPEARS MVFR CIGS WILL CONTINUE AT THE TERMINALS IN THE NEAR TERM...GRADUALLY BECOMING VFR BY MID AFTERNOON. SURFACE BOUNDARIES AND DIURNAL HEATING EXPECTED TO PROVIDE POSSIBILITY OF SCATTERED AFTERNOON AND EVENING SHOWER AND THUNDERSTORM ACTIVITY. CHANCES NOT SUFFICIENT TO WARRANT INCLUSION IN THE TAFS AT THIS TIME. WILL INCLUDE IN LATER ISSUANCES IF/WHEN CONFIDENCE WARRANTS. LINGERING LOW LEVEL MOISTURE PLUS DRY AIR ALOFT AND LIGHT SURFACE WINDS WILL PROVIDE THREAT OF FOG/STRATUS LATE TONIGHT/EARLY THURSDAY MORNING. LATEST GUIDANCE SUGGESTING LOW CIGS THE MAIN THREAT...WITH SOME VSBY RESTRICTIONS. A SLOW RETURN TO VFR EXPECTED BY THURSDAY AFTERNOON. EXTENDED AVIATION OUTLOOK...LATE NIGHT AND MORNING FOG/STRATUS POSSIBLE THROUGH SATURDAY. && .CAE WATCHES/WARNINGS/ADVISORIES... SC...NONE. GA...NONE. &&
Hazardous weather outlook, Sep 17, 5:22 AM EDT, 11 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE COLUMBIA SC 522 AM EDT WED SEP 17 2014 GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-180930- LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD- MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON- RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON- BAMBERG- 522 AM EDT WED SEP 17 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND CENTRAL SOUTH CAROLINA. .DAY ONE...TODAY AND TONIGHT. SHOWERS AND THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING...MAINLY ACROSS THE EASTERN MIDLANDS AND SOUTHERN CSRA. A FEW THUNDERSTORMS MAY BECOME SEVERE WITH THE MAIN THREAT BEING DAMAGING WIND GUSTS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Sep 17, 3:29 PM EDT, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
329 PM EDT WED SEP 17 2014
GAZ065-077-SCZ030-172030-
AIKEN-BURKE-RICHMOND-
329 PM EDT WED SEP 17 2014
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF RICHMOND...BURKE AND
AIKEN COUNTIES THROUGH 430 PM EDT...
AT 327 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...NEAR AUGUSTA...MOVING SOUTHEAST AT 15 MPH.
SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
GLOVERVILLE...BELVEDERE...CLEARWATER...JACKSON...NORTH AUGUSTA AND
AUGUSTA...
PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 40 TO 50 MPH...
SMALL HAIL...
FREQUENT CLOUD TO GROUND LIGHTNING...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR USE WWW.FACEBOOK.COM/NWSCOLUMBIA AND EMAIL
CAEWX@NOAA.GOV TO RELAY SEVERE WEATHER REPORTS.
&&
LAT...LON 3347 8211 3363 8184 3331 8161 3320 8176
3316 8177 3311 8185
TIME...MOT...LOC 1930Z 323DEG 12KT 3345 8195
HCLocal storm report, Sep 17, 3:53 PM EDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
353 PM EDT WED SEP 17 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0327 PM HAIL NORTH AUGUSTA 33.52N 81.96W
09/17/2014 M0.88 INCH AIKEN SC PUBLIC
REPORT OF NICKEL-SIZE HAIL IN NORTH AUGUSTA
&&
CHERRYSpecial weather statement, Sep 17, 4:08 PM EDT, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
408 PM EDT WED SEP 17 2014
SCZ036-041-172115-
BAMBERG-ORANGEBURG-
408 PM EDT WED SEP 17 2014
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF BAMBERG AND
ORANGEBURG COUNTIES THROUGH 515 PM EDT...
AT 406 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...NEAR GOVAN...MOVING EAST AT 15 MPH.
SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
BAMBERG...BOWMAN AND BRANCHVILLE...
PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 40 TO 50 MPH...
SMALL HAIL...
FREQUENT CLOUD TO GROUND LIGHTNING...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR USE WWW.FACEBOOK.COM/NWSCOLUMBIA AND EMAIL
CAEWX@NOAA.GOV TO RELAY SEVERE WEATHER REPORTS.
&&
LAT...LON 3307 8115 3315 8122 3328 8122 3329 8121
3346 8074 3331 8055 3313 8087 3312 8089
3309 8093 3310 8094 3302 8108
TIME...MOT...LOC 2008Z 249DEG 13KT 3323 8110
HCThe office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 16, 8:23 PM EDT | Special Weather Statement | CAE | Saluda | 67 min |
| Sep 16, 9:36 PM EDT | Special Weather Statement | CAE | Aiken | 54 min |
| Sep 16, 10:31 PM EDT | Special Weather Statement | CAE | Aiken, Barnwell | 59 min |
| Sep 16, 10:38 PM EDT | Special Weather Statement | CAE | Fairfield | 67 min |
| Sep 16, 11:19 PM EDT | Special Weather Statement | CAE | Lancaster | 26 min |
| Sep 16, 11:29 PM EDT | Severe Thunderstorm Warning | CAE | Lancaster | 46 min |
| Sep 17, 12:11 AM EDT | Severe Thunderstorm Warning | CAE | Kershaw, Lancaster | 49 min |
| Sep 17, 1:13 AM EDT | Special Weather Statement | CAE | Fairfield | 62 min |
| Sep 17, 2:00 AM EDT | Areal Flood Advisory | CAE | Chesterfield | 2 hr |
| Sep 17, 2:06 AM EDT | Areal Flood Advisory | CAE | Lancaster | 114 min |
| Sep 17, 3:34 PM EDT | Severe Thunderstorm Warning | CAE | Aiken, Barnwell | 56 min |
| Sep 17, 4:08 PM EDT | Special Weather Statement | CAE | Bamberg, Orangeburg | 67 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.